Missouri, 2008

Flash Flooding in Missouri, June 13, 2008

June 13, 2008 · NWS SGF · 11 events in 11 counties and zones

Excessive rain fell over extreme southeast Kansas and southwest Missouri during the morning and afternoon of 13 June. Storm total rainfall was greater than six inches in a few locations of Greene, Stone, and Christian counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Excessive rain fell over extreme southeast Kansas and southwest Missouri during the morning and afternoon of 13 June. Storm total rainfall was greater than six inches in a few locations of Greene, Stone, and Christian counties. Widespread amounts in these counties ranged from to three to six inches, which caused major flash flooding within the city of Springfield. Approximately 35 water rescues were performed in Springfield as hundreds of roads became flooded and dangerous to motorists.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 13, 1:50 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 13, 1:50 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 AM CDT FRI JUN 13 2008

.DISCUSSION...
A WEST TO EAST LINE OF CONVECTION DEVELOPED OVER SOUTHERN KANSAS AND
WESTERN MISSOURI OVERNIGHT.  INDIVIDUAL UPDRAFTS CONTINUE TO TRAIN
ALONG THE SAME LOCATIONS WITHIN THE LINE...WHICH HAS INCREASED
CONCERNS FOR SIGNIFICANT FLASH FLOODING.  THE IMMEDIATE CONCERN IS
FOR AREAS OF WESTERN CHEROKEE COUNTY THAT HUG LIGHTNING
CREEK...CHERRY CREEK...AND THE NEOSHO RIVER.

EXCESSIVE RAIN IN NEOSHO AND CRAWFORD COUNTIES WILL CAUSE FLOODING
WITHIN THESE STREAMS...WHICH FLOWS INTO THE CHEROKEE LOWLANDS.
ADDITIONAL FLOODING IS LIKELY WITHIN THE FLASH FLOOD WATCH AREA OF
WEST CENTRAL AND CENTRAL MISSOURI.
BOURBON...VERNON...ST.CLAIR...AND BARTON COUNTIES REALLY NEED TO
MONITOR FLASH FLOODING OVER THE NEXT SEVERAL HOURS.  A RAINFALL
REPORT OF 6.50 INCHES JUST CAME IN FROM WILSON COUNTY KANSAS.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY
AS THE FRONTAL SYSTEM GRADUALLY SHIFTS DEEPER INTO THE CWA.
AFTERNOON HEATING WILL LIKELY CONTRIBUTE TO INCREASED AREAL COVERAGE
IN THIS ACTIVITY.  THIS INSTABILITY ALONG WITH RADAR TRENDS FROM
ONGOING CONVECTION PROMPTED ME TO SWING TODAYS POP FORECAST CLOSER TO
THE WETTER WRF SOLUTION.  ALSO LOWERED TEMPERATURES SEVERAL DEGREES
DUE TO CLOUDS AND PRECIP HANGING ON THROUGH MOST OF THE DAY.

THE COLD FRONT WILL PUSH SOUTH INTO ARKANSAS BY TONIGHT.  THIS WILL
ALLOW FOR A DRY AND PLEASANT WEEKEND.  AFTERNOON HIGHS IN THE 80S
BOTH SATURDAY AND SUNDAY...WHILE OVERNIGHT LOWS WILL FALL INTO THE
LOW 60S.

HEADING INTO NEXT WEEK...THE FORECAST BECOME VERY DIFFICULT AS
THUNDERSTORM COMPLEXES WILL LIKELY DEVELOP ON A NIGHTLY BASIS.
ATTEMPTING TO PINPOINT WHERE THESE SYSTEMS WILL DEVELOP AND IMPACT
IS NEARLY IMPOSSIBLE AT THIS POINT.  HOWEVER...THE OZARKS WILL BE
POSITIONED ALONG THE PERIMETER OF THE SUMMERTIME RIDGE...WHICH IS A
FAVORABLE POSITION FOR EXPERIENCING A SERIES OF THUNDERSTORMS.  WILL
FOLLOW THE MEX POPS RATHER CLOSELY THROUGH THE EXTENDED FORECAST.

CRAMER

&&

.AVIATION...

FOR THE 0600 UTC KSGF/KJLN TAFS...EXPECT STORMS TO GRADUALLY MOVE
INTO THE TAF SITES OVERNIGHT. WILL GENERALLY SEE MVFR CEILINGS
WITH MVFR TO IFR VISIBILITY AT TIMES WITH HEAVIER SHOWERS. DIFFUSE
FRONTAL PASSAGE WILL OCCUR SOMETIME ON FRI...BUT CONVECTIVE
ACTIVITY WILL LIKELY PLAY HAVOC WITH TRYING TO TIME THE FRONTAL
PASSAGE TIME. IN GENERAL...CEILINGS SHOULD LOWER FOR A PERIOD OF
TIME IN THE WAKE OF THE EXITING CONVECTION...AND HAVE SOMEWHAT
LOWER CEILINGS IN THE TAFS IN THE AFTERNOON TO REFLECT THIS. SOME
FOG MAY BE POSSIBLE FRI NIGHT WITH A MOIST GROUND AND DECOUPLED BOUNDARY
LAYER...BUT HEAVIER FOG WILL LIKELY BE AFTER THE VALID TIME OF
THIS TAF SET. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MOZ055>058-066>070-
     077>081-088-089.

KS...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jun 13, 3:54 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
454 AM CDT FRI JUN 13 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
454 AM CDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 SHOWERS AND THUNDERSTORMS WILL IMPACT EXTREME SOUTHEAST KANSAS
 AND PARTS OF THE MISSOURI OZARKS TODAY. EXCESSIVE RAINFALL
 LEADING TO SIGNIFICANT FLASH FLOODING IS EXPECTED.

 EMERGENCY MANAGEMENT DIRECTORS IN CHEROKEE...CRAWFORD...BOURBON
 ...BARTON...VERNON...AND JASPER COUNTIES SHOULD PREPARE FOR FLASH
 FLOOD EMERGENCY OPERATIONS THIS MORNING. ANYONE LIVING IN LOW
 LYING AREAS THAT TYPICALLY EXPERIENCE FLOODING SHOULD CLOSELY
 MONITOR THOSE STREAMS...AND REACT QUICKLY IF FLASH FLOODING
 BECOMES A POTENTIAL HAZARD.

 THERE IS ALSO POTENTIAL FOR MARGINALLY SEVERE
 THUNDERSTORMS...CONTAINING WINDS UP TO 60 MPH ALONG WITH LARGE
 HAIL UP TO THE SIZE OF A QUARTER.

 THESE STORMS WILL LIKELY EXIT THE REGION SOMETIME DURING THE
 EVENING HOURS AS A COLD FRONT SHIFTS SOUTH INTO ARKANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE BEGINNING LATE SUNDAY
 NIGHT THROUGH WEDNESDAY NIGHT. THE LATEST FORECAST ANALYSIS
 SUGGESTS THAT THE REGION WILL BE POSITIONED UNDER A WEATHER
 PATTERN THAT IS FAVORABLE FOR OVERNIGHT THUNDERSTORM COMPLEXES.
 THIS COULD LEAD TO ADDITIONAL FLOODING...ALONG WITH RESULTING IN
 ADDITIONAL SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Jun 13, 3:16 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
416 AM CDT FRI JUN 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0414 AM     HEAVY RAIN       GRAVOIS MILLS           38.31N  92.83W
06/13/2008  M1.40 INCH       MORGAN             MO   PUBLIC

            MEASURED 1.40 INCHES IN ONE HALF HOUR

&&

JLT

The radar

The Springfield radar (KSGF), 130 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

11 flash flood. Local standard time, as filed.

Flash Flood, Morgan

When
June 13, 5:00 AM CST to 8:00 AM CST
Where
Morgan County, 0.81 mi SSW of Gravois Mills to 0.69 mi SSW of Gravois Mills
Cause
Heavy Rain
Property damage
$25,000
Reported by
COOP Observer
Coordinates
38.310, -92.828

A creek that flows near downtown Gravois Mills flooded streets and store fronts.

Flash Flood, Barton

When
June 13, 5:00 AM CST to 8:00 AM CST
Where
Barton County, 0.95 mi NW of Oskaloosa to 3.49 mi W of Nashville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.640, -94.612

One to three inches of rain fell across Barton County. Flooding of several areas occurred which included the intersection of Highway V and Highway K, along with a section of Highway 126 near its intersection with the North Fork of the Spring River.

Flash Flood, Cedar

When
June 13, 7:00 AM CST to 9:00 AM CST
Where
Cedar County, 2.9 mi NNE of Filley to 2.92 mi NNE of Filley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.810, -93.953

Alder Creek flooded a section of County Road 651.

Flash Flood, Newton

When
June 13, 8:15 AM CST to 4:00 PM CST
Where
Newton County, 4.13 mi WNW of Hornet to 3.54 mi SSW of Seneca
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.999, -94.616

One and a half to three inches of rain fell across Newton County. Widespread flooding of low lying roads and low water crossings occurred. The city of Neosho experienced flooding in the downtown area while the Little Lost Creek flooded a section of Highway CC. A creek in Wentworth also flooded low areas near the community.

Flash Flood, Greene

When
June 13, 9:47 AM CST to 4:45 PM CST
Where
Greene County, 2.03 mi WSW of Walnut Grove to 2.07 mi SSE of Plano
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.408, -93.584

Major flash flooding occurred in the city of Springfield. Thirty five water rescues were performed as hundreds of streets became impassable to motorists. Pearson and Wilson creeks experienced record flooding, while South Creek, Jordan Creek, and Dry Sac Creek experienced near record flooding. Several rainfall measurements over the city of Springfield indicated that widespread four to six inches of rain occurred. Widespread flooding also occurred in rural areas of Greene County. A few locations that flooded within the county included several streets near the community of Republic, a section of Nicholas Road north of Highway AA, numerous sections of Highway CC between Highway 13 and Highway 65, the intersection of Highway 125 and Highway OO, the intersection of Highway 125 and Highway A, a section of Highway O near its intersection with the Sac River, sections of Farm Road 148 and Farm Road 150 near the Brookline area, and the intersection of Farm Road 144 and Farm Road 193.

Flash Flood, Christian

When
June 13, 10:47 AM CST to 6:00 PM CST
Where
Christian County, 1.02 mi NW of Billings to 4.05 mi NE of Abadyl
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.079, -93.584

Several locations across Christian County experienced flash flooding due to excessive rainfall. Rainfall amounts of one to five inches fell on saturated soil conditions from unusual rainfall during previous months. The extreme northern section of the county experienced the greatest rainfall. Specific locations that flooded included the intersection of Terrell Road and Beal Road, a section of Nicholas Road just south of its intersection with Highway AA, and a low water crossing along Center Road at its intersection with Bull Creek.

Flash Flood, Dallas

When
June 13, 12:00 PM CST to 4:00 PM CST
Where
Dallas County, 1.01 mi N of Urbana to 2.7 mi W of March
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.844, -93.172

Two to four inches of rain fell over Dallas County. Widespread flash flooding occurred. Specific locations that flooded included sections of Highway M and sections of Highway B.

Flash Flood, Jasper

When
June 13, 1:00 PM CST to 4:00 PM CST
Where
Jasper County, 4.82 mi N of Asbury to 4.04 mi SW of Belle Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.349, -94.612

Two to four inches of rain caused numerous low water crossings and low lying roads to flood county wide. A few specific locations that flooded included a section of Highway D near its intersection with the Spring River, a section of Highway O, and a section of Highway 37 near its intersection with the Spring River.

Flash Flood, Webster

When
June 13, 1:30 PM CST to 4:30 PM CST
Where
Webster County, 0.27 mi SSE of Rogersville to 0.84 mi WSW of Elkland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.117, -93.068

Widespread flash flooding occurred across Webster County from excessive rainfall. Rainfall amounts ranged from three to five inches. Some specific locations that flooded included a section of fellowship road one mile north of Marshfield, a section of Cologna Road, a section of Timber Ridge Road, a section of Greenwood Road, a section of Jarrett Branch Road, and a section of Plank School Road.

Flash Flood, Lawrence

When
June 13, 1:47 PM CST to 4:00 PM CST
Where
Lawrence County, 0.65 mi NNE of Red Oak to 0.91 mi WNW of Pierce City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.239, -94.017

Two to three and a half inches of rain fell over Lawrence County. The combination of this heavy rain along with pre-existing moist antecedant conditions caused widespread flooding across Lawrence County. Specific locations that experienced flooding included a section of Farm Road 2110 northwest of Mount Vernon, and the intersection of Highway NN and Highway 97.

Flash Flood, Polk

When
June 13, 2:13 PM CST to 5:00 PM CST
Where
Polk County, 0.53 mi S of Humansville to 1.5 mi S of Eudora
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.792, -93.582

One to three inches of rain fell over Polk County. Widespread flooding occurred throughout the county. Areas near the Pomme De Terre River were impacted the greatest, as the river flooded nearby lowlands. One water rescue occurred along Highway 32 near the river.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109112, 110854, 109142, 109165, 109327, 110826, 110856, 110871, 110833, 110846, 110869.